Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 15, NWS Twin Cities, MN

May 25, 2008Stearns County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at May 25, 2008, 9:24 AM CDT for Stearns County, Minnesota. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2008, 9:24 AM CDT (14:24 UTC)
Expired
May 25, 2008, 10:30 AM CDT
In force
66 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

County Stearns County, MN

The radar

The Minneapolis radar (KMPX), 113 km from the middle of the area, began a volume at 14:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 9:50 AM CDTHAIL 12 Se St Martin, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 2.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-266 J/kg
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
-3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 251425
SVRMPX
MNC145-251530-
/O.NEW.KMPX.SV.W.0015.080525T1424Z-080525T1530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
924 AM CDT SUN MAY 25 2008

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STEARNS COUNTY IN CENTRAL MINNESOTA...

* UNTIL 1030 AM CDT

* AT 920 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED 16
  MILES WEST OF PAYNESVILLE...OR ABOUT 5 MILES WEST OF NEW LONDON...
  AND MOVING NORTHEAST AT 46 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PAYNESVILLE...
  ALBANY...
  ELROSA...
  MELROSE...
  BELGRADE...
  LAKE HENRY...
  

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

REPORT ANY DAMAGE TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST
LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4577 9428 4569 9420 4533 9467 4533 9476
      4542 9476 4541 9512 4577 9475
TIME...MOT...LOC 1424Z 229DEG 40KT 4535 9499

$$

RAH
1 follow-up statement
000 
WWUS53 KMPX 251444
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
944 AM CDT SUN MAY 25 2008

MNC145-251530-
/O.CON.KMPX.SV.W.0015.000000T0000Z-080525T1530Z/
STEARNS MN-
944 AM CDT SUN MAY 25 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT
FOR STEARNS COUNTY...

AT 941 AM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS SEVERE
THUNDERSTORM WAS LOCATED NEAR LAKE HENRY...OR ABOUT 5 MILES NORTHWEST
OF PAYNESVILLE...AND MOVING NORTHEAST AT 41 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE OPOLE...GEORGEVILLE...
FARMING...COLLEGEVILLE...ST STEPHEN...ST ROSA...ST MARTIN...SPRING
HILL...ROSCOE AND RICHMOND.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

REPORT ANY DAMAGE TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST
LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4577 9428 4569 9420 4533 9467 4533 9476
      4542 9476 4541 9512 4577 9475
TIME...MOT...LOC 1444Z 238DEG 36KT 4546 9474

$$

RAH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:49 AM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, May 25, 6:49 AM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
649 AM CDT SUN MAY 25 2008

.DISCUSSION...
FORECAST CONCERN NEAR TERM IS SEVERE CONVECTIVE POTENTIAL.
SCATTERED CONVECTION EXITING EASTERN CWA NOW...TIED INTO THE
INFLUX OF INSTABILITY/K INDEX GRADIENT MOVING EAST. 06Z MODELS
TREND REDEVELOPMENT OVER SOUTHWEST MN...AHEAD OF WARM FRONT BY 12Z
TODAY...THEN TRACK IT NORTHEAST TOWARD EC MN BY 18Z. 00Z 4KM NMM
WRF REFLECTIVITY DEVELOPED THE ACTIVITY TO THE SOUTHWEST BUT ROAD
IT EAST ALONG THE MN IA BORDER IN THE MORNING...WITH VERY LITTLE
REDEVELOPMENT WITH FROPA. WILL CONTINUE CURRENT TREND OF SEVERE
POTENTIAL INCREASING BY NOON OVER THE AREA. THIS WOULD BE ELEVATED
HAIL THREAT. STRATUS DEVELOPED AHEAD OF WARM FRONT/DEVELOP SFC LOW
REFLECTION TO THE SOUTHWEST OF THE AREA. THIS WILL BE HARD PRESSED
TO BURN OFF...ESPECIALLY TO THE EAST...AHEAD OF SURFACE BOUNDARY.
WILL HAVE VERY UNSTABLE AIRMASS IN PLACE AS FRONT RIDES EAST...IF
BREAKS IN THE LOW CLOUDS DEVELOP. RIGHT ENTRANCE REGION OF UPPER
LEVEL JET WILL BE OVER THE MN REGION AND COMBINED WITH ASCENT
GIVEN BY THE HEIGHT FALLS AS NRN PLAINS LOW SHIFTS EWD SHOULD BE
ENOUGH TO GENERATE SCT CONVECTION ALONG BOUNDARY. WILL HAVE TO
WATCH ANY ATTENDANT MID LEVEL SHORT WAVE...WILL AFFECT TIMING OF
SEVERE CONVECTION. WILL CONTINUE SEVERE WEATHER TREND FOR THE
AFTERNOON AND EARLY EVENING HOURS FROM CENTRAL MN TO WC WI. LARGE
HAIL AND STRONG WINDS WILL BE MAIN THREATS...ALTHOUGH AN ISOLATED
TORNADO WILL BE POSSIBLE...MAINLY OVER WC WI LATE AFTERNOON/EVENING.
MAIN ACTIVITY SHOULD BE EXITING INTO WI AFTER 00Z MON. SHOULD SEE
GOOD WARMING AS LOW CLOUDS CLEAR WITH SFC BOUNDARY. WILL CONTINUE
THE 80-85F TEMPERATURES TO THE SOUTHWEST.

AFTER THAT...FRONT SAGS SOUTH OF THE AREA FOR MONDAY. STILL SLGT
CHANCE POPS IN WRAPAROUND COLD AIR OVER THE NORTHEAST CWA.
OTHERWISE...COOLER AND DRY THROUGH WEDNESDAY. COULD SEE SOME FROST
POTENTIAL NORTHEAST CWA. MENTIONED SOME PATCHY FROST FOR NOW.
WARMER AIR RETURNS FOR THURSDAY ON THE BACKSIDE OF THE COLD
SURFACE HIGH. COULD SEE CLOUDS LIFTING INTO WESTERN MN THU
AFTERNOON...WITH SOME LIGHT SHOWERS POSSIBLE. POPS STILL LOW SO
WILL LEAVE GOING TREND OF POPS THURSDAY NIGHT.

&&

.AVIATION.../12Z TAF ISSUANCE/

LOW LEVEL STRATUS HAS PUSHED UP FROM IOWA OVER MOST OF MINNESOTA
TAF SITES IN ADVANCE OF A SURFACE TROUGH OVER THE EASTERN DAKOTAS.
THE 11-3.9 MICRON SPLIT WINDOW CHANNEL SHOWS THIS EXPANDING AREA
OF STRATUS FAIRLY WELL. STILL...SHRF OUTPUT SHOWS EXPLOSIVER CAPE
GROWTH AFTER 18Z TODAY OVER EASTERN MN INTO WESTERN WISCONSIN SO
STRONG TO SEVERE CONVECTION APPEARS LIKELY. WE HIT KEAU EXTRA HARD
WITH LESSER CONVECTIVE INTENSITY FOR SITES FURTHER WEST.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, May 25, 4:04 AM CDT, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
404 AM CDT SUN MAY 25 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
261200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
404 AM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL..INTO SOUTH CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN THIS AFTERNOON AND EVENING.
THE GREATEST THREAT OF SEVERE THUNDERSTORMS WILL BE FOUND
GENERALLY EAST OF A LINE FROM ST CLOUD TO NEW ULM. ANYTIME DURING
THE AFTERNOON...THE SEVERE WEATHER POTENTIAL WILL BE GREATEST IN
MINNESOTA. THIS SHOULD SHIFT EAST INTO WEST CENTRAL WISCONSIN BY
6 PM. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE...ALONG WITH AN
ISOLATED TORNADO...ESPECIALLY OVER WEST CENTRAL WISCONSIN LATE
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS RETURN TO THE FORECAST THURSDAY NIGHT AND CONTINUE
INTO SATURDAY AS A LOW PRESSURE SYSTEM AND COLD FRONT MOVE THROUGH
THE REGION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVER MUCH OF THE AREA
THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, May 25, 8:31 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
831 AM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 AM     HAIL             2 WNW APPLETON          45.22N 96.06W
05/25/2008  E0.88 INCH       SWIFT              MN   TRAINED SPOTTER

&&

TRH
Local storm report, May 25, 8:58 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
858 AM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 AM     HAIL             MILAN                   45.11N 95.91W
05/25/2008  E0.75 INCH       CHIPPEWA           MN   FIRE DEPT/RESCUE

&&

TRH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:43 AM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle, Yellow Medicine62 min
May 25, 8:24 AM CDTSevere Thunderstorm WarningMPXSwift51 min
May 25, 9:01 AM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Swift44 min
May 25, 10:01 AM CDTSevere Thunderstorm WarningMPXBenton, Sherburne, Stearns44 min
May 25, 10:42 AM CDTSevere Thunderstorm WarningMPXBenton, Isanti, Kanabec, Mille Lacs63 min
May 25, 11:10 AM CDTSevere Thunderstorm WarningMPXIsanti27 min
May 25, 11:34 AM CDTSevere Thunderstorm WarningMPXChisago26 min
May 25, 3:04 PM CDTSevere Thunderstorm WarningMPXMeeker, Stearns, Wright56 min
May 25, 3:36 PM CDTSevere Thunderstorm WarningMPXMeeker, Sherburne, Wright54 min
May 25, 3:49 PM CDTTornado WarningMPXSherburne, Wright26 min
May 25, 4:01 PM CDTSevere Thunderstorm WarningMPXBenton, Meeker, Mille Lacs, Sherburne, Stearns, Wright59 min
May 25, 4:03 PM CDTTornado WarningMPXHennepin, Wright27 min
May 25, 4:13 PM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Isanti, Washington62 min
May 25, 4:37 PM CDTTornado WarningMPXAnoka, Ramsey, Washington23 min
May 25, 4:41 PM CDTSevere Thunderstorm WarningMPXSherburne, Wright49 min
May 25, 4:56 PM CDTTornado WarningMPXAnoka, Ramsey, Washington34 min
May 25, 5:02 PM CDTSevere Thunderstorm WarningMPXHennepin28 min
May 25, 5:17 PM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Isanti, Washington43 min
May 25, 5:25 PM CDTSevere Thunderstorm WarningMPXAnoka, Ramsey, Washington35 min
May 25, 6:00 PM CDTSevere Thunderstorm WarningMPXWashington30 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.